|Adult ADHD Home||Succeed at Work||ADHD Self Test|
|Love & Friendships||Manage Time & Money||ADHD Adult Blogs|
|The Organized Life||Stress, Sleep, Health||Adult Support Groups|
|Apps & Gadgets||Inspirational Stories||Expert Answers|
|ADHD Parenting Home||Schedules & Time||Sample Routines|
|Discipline & Behavior||Teens & Young Adults||Parent Support Group|
|ADHD Parenting Skills||Nutrition & Diet||Parenting Blogs|
|Friendships & Social Skills||Sports & Hobbies||Summer & Camps|
|ADHD Treatment Home||ADHD Medications||Medication Reviews||Adderall|
|Treating Your Child||Nutrition & Diet||Fish Oil Printable||Daytrana|
|Expert Q&As||Non-Medical Treatment||Find Professionals||Strattera|
|Behavior Therapy||Brain Training||Quillivant XR||Vyvanse|
|ADHD/LD School Home||High School & College||Accommodations|
|IEPs & 504s||ADHD Study Skills||ADHD School Guide|
|Working with School||School Organization Help||College Survival Guide|
|Social Skills at School||For Teachers Only||Is it LD? A Self Test|
|ADHD Diagnosis Home||ADHD & Women||Is it ADHD? Self Tests|
|Getting a Diagnosis||Is it a Related Condition?||Medical Q&As|
|ADHD Symptoms||Post Diagnosis Next Steps||Myths & Realities|
|Is it Learning Disabilities?||ADHD Treatment||ADHD Support Groups|
|Tools and Checklists|
|ADHD Topics A-Z|
|Share Your Story|
|Give a Gift|
|Buy Back Issues|
A Sweet ToothFiled Under: ADHD Medication and Children, Side Effects of ADHD Meds, ADHD Diet and Nutrition
"My 9-year-old daughter craves sweet foods. She is naturally slim, and her appetite diminishes further when she's on her stimulant medication. Does ADHD cause a craving for sweets? What can I do?"
Two answers are possible. First, if the medication curbs her appetite, she might eat sweets simply because they are appealing. (Imagine this scenario: You are at a restaurant and have stuffed yourself. The waiter asks if you want more bread and butter and you almost gag. Then the waiter brings around a tray of attractive, colorful, sweet things and suddenly you are hungry enough to say yes.) The other possibility is that some individuals seem to crave carbohydrates while taking a stimulant medication. However, we do not know why this happens.
What to do? Try taking her off her medication for a week and keep track of her eating patterns. Observe whether she eats more overall and if the craving for sweets decreases. If necessary, discuss the situation with her physician. You may need to switch her to a medication that does not curb her appetite.
Larry Silver, M.D., is the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities. He is also a clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C.